Can You Really Overdose from Touching Fentanyl?
Medically Verified: 2/1/24
All of the information on this page has been reviewed and verified by a certified addiction professional.
Fentanyl is a powerful opioid drug that is 50 times stronger than heroin and 100 times stronger than morphine. Fentanyl does have medicinal uses, as it is often prescribed to treat severe pain relating to surgery, severe injury, or cancer. While this substance is effective in treating pain, it is extremely dangerous when abused for recreational reasons.
According to the CDC, “Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.”
When someone overdoses on fentanyl, it is typically due to adulterated drugs. Many drug manufacturers and dealers have begun using fentanyl as a cutting agent in other illicit substances to expand their product, profit, and customer base. Because of this, many people accidentally ingest lethal amounts of fentanyl, leading to fatal overdoses.
One of the most dangerous misconceptions surrounding fentanyl is that touching the substance can lead to an overdose. This idea is dangerous because people who are witnessing a fentanyl overdose may be hesitant to help the person who is overdosing and administer Narcan because they are afraid of touching fentanyl. Although fentanyl comes in transdermal patches that can be absorbed through the skin, the fentanyl you find on the streets cannot, and you can’t overdose by simply touching it.
Is Fentanyl Absorbed Through the Skin?
You have probably seen news stories that have warned the public about touching fentanyl. Some of these articles even claim that people have experienced life-threatening overdose symptoms from simply coming in contact with fentanyl through touching items that the substance was on such as dollar bills.
While fentanyl is an extremely dangerous substance and you should always use caution when coming in contact with it, most forms of fentanyl cannot be absorbed through the skin. Illicit fentanyl typically comes in a powdered form, which must enter your bloodstream to cause any form of intoxication. Even if the powdered fentanyl was turned into a liquid, the substance cannot be absorbed through the skin.
If you do come in contact with powdered fentanyl, you should take precautionary measures. Even though the drug cannot be absorbed into the skin, you don’t want the substance to get into your mouth or eyes.
If you come in contact with illicit fentanyl, you should:
- Refrain from touching your eyes, nose, or mouth
- Wash your hands with soap and water to remove the substance from your hands
- Seek medical attention if you experience any adverse symptoms
There is a form of fentanyl that does absorb through the skin. Fentanyl patches, which are prescribed by doctors to treat cases of pain, are designed to slowly pass into the skin and build up before it is absorbed into the body. This means that you must have the patch on your skin for an extended amount of time to experience any form of absorption into your bloodstream. Even then, the fentanyl is absorbed slowly, and will not result in an overdose.
Signs of a Fentanyl Overdose
According to the DEA, “Two milligrams of fentanyl can be lethal depending on a person’s body size, tolerance, and past usage. DEA analysis has found counterfeit pills ranging from .02 to 5.1 milligrams (more than twice the lethal dose) of fentanyl per tablet.”
This means that someone using an illicit drug that contains fentanyl could face a fatal overdose after one use. Unfortunately, most people who experience this are completely unaware that their drugs contain the lethal substance. Any illegally sold drug, including heroin, counterfeit opioids, and fake Xanax can contain fentanyl, so it is extremely important to be aware of the signs of an overdose.
Fentanyl overdoses usually cause symptoms similar to other opioid overdoses. The symptoms associated with overdose include:
- Small and pinpointed pupils
- Falling asleep or losing consciousness
- Slowed, weakened, or completely stopped breathing
- The limpness of the body
- Cold and clammy skin
- Bluish skin, especially on the lips and nails
- Choking or gurgling noises (known as the “death rattle”)
How to Help in the Event of a Fentanyl Overdose
The reason it is so important to understand that illicitly manufactured fentanyl cannot be absorbed through your skin is that many people are afraid to help individuals experiencing a fentanyl overdose out of fear for their own safety. Believing that this substance is absorbed through the skin prevents people from responding to life-threatening overdoses.
If you see someone experiencing the symptoms of a fentanyl overdose, it is important to act right away. These overdoses can be reversed with prompt medical attention, especially if you have access to a life-saving medication known as naloxone – which is available to the public in many major pharmacies. Naloxone (Narcan) is an opioid overdose reversal medication that can stop the effects of an overdose within a matter of minutes.
If someone is displaying the signs of a fentanyl overdose, you should:
- Contact 911 immediately and explain the situation
- Administer naloxone if it is available
- Position the person on their side and keep the airway open
- If trained to do so, begin rescue breathing or CPR if the individual stops breathing
All of the above steps should be completed while you are waiting for emergency medical services to arrive. If naloxone is not available let the 911 operator know, place the person on their side and ensure that they are breathing. If they are not breathing, find a person who is trained in CPR. Fentanyl overdoses are fatal in many cases, but death can be prevented with quick and proper medical attention.
Find Help for Fentanyl Abuse and Addiction Today
If you or a loved one suffer from addiction, you must seek professional substance abuse treatment. Fentanyl is a highly dangerous substance that is often lethal when obtained illicitly. There is no way to tell how much fentanyl your illicit drugs contain, making it impossible to decipher whether the dosage you are taking will cause a life-threatening overdose.
Contact Carolina Center for Recovery today to receive professional, empathetic, and effective addiction treatment services.